Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 112, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Oct 2, 2018, 2:33 PM EDT for Dutchess County, Ulster County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2018, 2:33 PM EDT (18:33 UTC)
- Expired
- Oct 2, 2018, 3:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dutchess County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 90 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 426 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
182 WUUS51 KALY 021833 SVRALY NYC027-111-021915- /O.NEW.KALY.SV.W.0112.181002T1833Z-181002T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Albany NY 233 PM EDT TUE OCT 2 2018 The National Weather Service in Albany has issued a * Severe Thunderstorm Warning for... East central Ulster County in east central New York... Central Dutchess County in east central New York... * Until 315 PM EDT. * At 233 PM EDT, a severe thunderstorm was located over Hyde Park, or 7 miles north of Poughkeepsie, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Pleasant Valley around 240 PM EDT. Millbrook and Stanfordville around 255 PM EDT. Dover Plains around 305 PM EDT. Amenia around 310 PM EDT. Other locations impacted by this severe thunderstorm include Salt Point, Norrie Heights, Rosendale, Maple Hill, Lithgow, Elting Corners, Haviland, Smithfield, Shunpike and Shekomeko. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. Please report hail size...damaging winds and reports of trees down to the National Weather Service by email at Alb.Stormreport@noaa.gov... On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany && LAT...LON 4168 7404 4186 7412 4198 7358 4176 7353 TIME...MOT...LOC 1833Z 256DEG 27KT 4181 7392 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Frugis
2 follow-up statements
086
WWUS51 KALY 021904
SVSALY
Severe Weather Statement
National Weather Service Albany NY
304 PM EDT TUE OCT 2 2018
NYC111-021914-
/O.CAN.KALY.SV.W.0112.000000T0000Z-181002T1915Z/
Ulster NY-
304 PM EDT TUE OCT 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ULSTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4176 7372 4187 7377 4195 7369 4198 7358
4176 7353
TIME...MOT...LOC 1904Z 256DEG 27KT 4182 7363
$$
NYC027-021915-
/O.CON.KALY.SV.W.0112.000000T0000Z-181002T1915Z/
Dutchess NY-
304 PM EDT TUE OCT 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN DUTCHESS COUNTY...
At 304 PM EDT, a severe thunderstorm was located near Millbrook, or
16 miles southeast of Rhinebeck, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Amenia around 315 PM EDT.
Other locations impacted by this severe thunderstorm include
Littlerest, Lithgow, McIntyre, Market, Millbrook Heights, Smithfield,
Attlebury, Stissing, South Millbrook and Shunpike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4176 7372 4187 7377 4195 7369 4198 7358
4176 7353
TIME...MOT...LOC 1904Z 256DEG 27KT 4182 7363
HAIL...<.75IN
WIND...60MPH
$$
Frugis186
WWUS51 KALY 021911
SVSALY
Severe Weather Statement
National Weather Service Albany NY
311 PM EDT TUE OCT 2 2018
NYC027-021921-
/O.EXP.KALY.SV.W.0112.000000T0000Z-181002T1915Z/
Dutchess NY-
311 PM EDT TUE OCT 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUTCHESS COUNTY
WILL EXPIRE AT 315 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4176 7372 4187 7377 4195 7369 4198 7358
4176 7353
TIME...MOT...LOC 1911Z 256DEG 27KT 4183 7356
$$
FrugisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 1:46 PM EDT, 47 minutes earlier.
Area forecast discussion, Oct 2, 1:46 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Albany NY 146 PM EDT Tue Oct 2 2018 .SYNOPSIS... A storm system moving across the Northeast will bring showers and thunderstorms today, some of which may contain downpours and gusty winds. Dry weather will return for tomorrow before another cold front returns the threat for some showers on Thursday. It should be mainly dry for the upcoming weekend with above normal temperatures. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 130 pm, previous forecast reasoning remains valid. Adjusted temperatures downward north of the warm front (roughly north of the I-90 corridor) as current temps remain in the low to mid-50s and there is doubt as to how far northward the warm front gets with repeated rounds of rainfall. Also adjusted the max QPF axis a bit southward, roughly centered on the I-90 corridor based on current radar trends and hi-res models. Previous discussion... As of 1102 AM EDT...Slow-moving warm front is draped to the south of the region extending across the southern Tier of New York towards the NY/NJ border southeast towards coastal CT and Long Island. With our area on the north side of the boundary, we are socked in with plenty of low clouds and area of fog. 12z KALY sounding shows a very strong low-level inversion extending from the surface all the way up to 900 hpa. It is going to take a while to mix this inversion out and it will probably only be able to happen for far southern parts of the area, as the warm front will lift northward and stall across the area. Meanwhile, warm air advection has allowed a band of showers and embedded elevated t-storms to develop. These have been moving west to east across the Adirondacks and Mohawk Valley and will be making their way into the Lake George Saratoga Region, Schoharie Valley and Capital Region over the next hour or two. As PWAT's increase to 1.5-1.75", and the low/mid level flow becomes fairly unidirectional from the west/southwest, there is some potential for training of heavier rain elements to occur, which could lead to some localized flooding of urban/poor drainage areas and also on small streams. These showers have generally been producing a quick quarter to half inch of rainfall, although a few spots upstream across CNY have picked up close to an inch. 3km HRRR/NAM shows some additional bands of showers and thunderstorms will develop again this afternoon, as low pressure over the eastern Great Lakes tracks eastward into Upstate New York. We will need to watch for additional showers and possible thunderstorms this afternoon, in case they track over areas that saw heavier rainfall this morning. The Weather Prediction Center has placed all of eastern NY and adjacent western New England within a Marginal Risk for excessive rainfall for this possibility. In addition, areas along and south of I-90 have been placed in a Marginal to Slight Risk for severe thunderstorms (Slight Risk area is for southeast Catskills and portions of mid Hudson Valley). 0-6 km bulk shear increases to 30-40 KT across the region, and some models suggest MUCAPES reaching 500-1000 J/kg this afternoon within this area. This will be highly dependent on if any breaks in the clouds can develop, which may actually occur upstream of the region and allow convection to develop and propagate rapidly east with isolated strong/damaging wind gusts possible before weakening. Again, this threat is mainly for areas south of I-90, particularly across the SE Catskills and into the mid Hudson Valley. With the abundant clouds and precip around, have favored the lowered side of guidance for temps today. Most spots will only get into the 60s, although a few areas in the mid-Hudson Valley could top out into the low 70s if some breaks of sun do occur there. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... For tonight, showers/thunderstorms should continue through this evening, before tapering off from W to E around or shortly after midnight as the shortwave moves across. Some lingering showers/drizzle could occur across higher terrain areas, especially east of the Hudson River, even after midnight. It may briefly turn breezy immediately in the wake of the frontal passage and shortwave, with some gusts up to 30 mph possible. Otherwise, lingering clouds, with low temps mainly in the uper 40s to mid 50s. On Wednesday, the latest NAM suggests a strong low level inversion traps moisture, keeping widespread clouds across the region through at least early to mid afternoon. Have indicated mostly cloudy skies until afternoon, with only gradual afternoon clearing, and even this may be too optimistic. NAM 2-meter temperatures suggest highs only reaching the mid 50s to around 60; have gone slightly warmer than these temperatures for maxes, but if the clouds truly hold on until late afternoon, many areas may remain in the 50s through the day. Generally dry conditions are expected for Wednesday night, although areas of fog may form, especially across the mid Hudson Valley and NW CT. Some showers may approach the SW Adirondacks toward daybreak Thursday. Lows mainly in the mid 40s to lower 50s. Thursday-Thursday night, another cold front will be swinging through the region Thursday afternoon, although the main upper level support will be rapidly lifting well north of the region. Models suggest MUCAPES possibly reaching 400-800 J/kg in the afternoon, with a strong mid level wind field passing overhead. So, scattered showers/isolated thunderstorms are indicated, and can not rule out some with gusty winds. Even outside of any isolated convection, gusty south to southwest winds are possible in the afternoon, perhaps reaching 35 mph in some north/south oriented valleys, and across portions of the southwest Adirondacks. Highs Thursday in the 70s for most areas. Clearing and cooler for Thursday night, with lows in the 40s to lower 50s, except possibly some 30s across portions of the SW Adirondacks. && .LONG TERM /FRIDAY THROUGH MONDAY/... Friday looks dry after a weak cold frontal passage. Highs Friday in the 60s but upper 50s to around 60 in higher terrain. Saturday through Monday, upper ridging amplifies over our region. There are upper impulses that track around the northern periphery of the amplifying upper ridging but the best forcing and upper dynamics look to be well north and west of our region. There may be just some isolated showers in northern and western areas especially Saturday with the better warm advection and increase in low level jet energy. The low level jet energy exits later Saturday. Isolated showers are possible Sunday and Monday as well with a diffuse low level boundary in proximity to northern and western areas. Highs Saturday in the lower to mid 60s. Highs Sunday and Monday in the lower to mid 70s but upper 60s higher terrain. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... A storm system moving across the region will continue to allow for bands of rain showers this afternoon into this evening. Showers will occasionally lower visibility to 2-5 SM and there is even a chance for a thunderstorm at KPOU towards evening, which could allow for visibility as low as 1SM and gusty winds to 30 kts. Have included a TEMPO to account for this possibility. With most of the area north of a warm front, low clouds are trapped beneath a strong low-level inversion. IFR/LIFR cigs will continue at KGFL/KPSF/KALB for the whole afternoon and evening hours. Meanwhile, KPOU may break out of the low clouds late in the day, as the warm front lifts north of the site by the late afternoon hours, so a brief return to VFR cigs is possible there. Behind the departing storm system, any showers will end by the late evening hours. However, lingering low-level moisture will keep plenty of low clouds and some patches of mist around through the rest of the night, with IFR conditions for most sites. Some gradual improvement is possible on Wednesday, but lingering low-level moisture will continue to allow for low ceilings into at least the morning hours, with KGFL/KPSF taking the longest to return back to VFR conditions. Southerly winds this afternoon into this evening will be 5-10 kts. Winds will switch to the west to southwest around 5 kts tonight and eventually become northwest on Wednesday around 5 kts. Outlook... Wednesday Night: No Operational Impact. NO SIG WX. Thursday: Moderate Operational Impact. Scattered SHRA...TSRA. Thursday Night: Low Operational Impact. Isolated SHRA. Friday: No Operational Impact. NO SIG WX. Friday Night: No Operational Impact. Slight Chance of SHRA. Saturday: Low Operational Impact. Slight Chance of SHRA. && .FIRE WEATHER... An approaching low pressure system and cold front from the Great Lakes region will bring showers and a few thunderstorms, mainly this afternoon and evening. Some thunderstorms could contain locally heavy rainfall and gusty winds. Fair and seasonably cool conditions return Wednesday, although skies may remain mostly cloudy much of the day. Another cold front will bring scattered showers and isolated thunderstorms for Thursday. && .HYDROLOGY... A low pressure system and attendant cold front will approach the region this afternoon, and pass through this evening. Showers and embedded thunderstorms will precede and accompany the frontal passage today into this evening. Forecast rainfall amounts through tonight range from 1-2 inches for areas north of I-90 in NY/MA, and one half inch to an inch to the south. The greatest amounts are expected across the SW Adirondacks and western Mohawk Valley region. Localized flooding will be possible in urban, poor drainage areas, and possibly for some small streams in areas where heaviest rainfall occurs. There is some potential for training of heavier rain elements, which would locally increase this potential. The Weather Prediction Center has placed all of eastern NY and adjacent western New England within a Marginal Risk for Excessive Rainfall due to this possibility. River flooding is currently not expected, with some within bank rises expected through Wednesday. Additional scattered showers/isolated thunderstorms will be possible Thursday as a fast moving cold front moves through the region. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis/KL/Thompson SHORT TERM...KL LONG TERM...NAS AVIATION...Frugis FIRE WEATHER...KL HYDROLOGY...SND/KL
Hazardous weather outlook, Oct 2, 4:56 AM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 456 AM EDT Tue Oct 2 2018 NYZ032-033-039-041>043-082>084-VTZ013>015-031100- Northern Herkimer-Hamilton-Southern Fulton-Northern Saratoga- Northern Warren-Northern Washington-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 456 AM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for the southern Adirondacks, and the Lake George Saratoga region of east central New York, and for southern Vermont. .DAY ONE...Today and tonight. Scattered thunderstorms will precede and accompany a cold frontal passage this afternoon and evening. Locally heavy rainfall will be possible, which may lead to localized flooding of poor drainage and urban areas, low lying areas and small streams. Thunderstorms should generally track from the west, toward the east at 25 to 35 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send rainfall reports, and any reports of flooding to the National Weather Service. CTZ001-013-MAZ001-025-NYZ038-040-047>054-058>061-063>066-031100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Montgomery-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- 456 AM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, and the Mohawk Valley, Greater Capital Region, Schoharie Valley and eastern Catskills, mid Hudson Valley and the central and southern Taconics of eastern New York. .DAY ONE...Today and tonight. There is a marginal to slight risk of severe thunderstorms for this afternoon and evening. The main threat from these thunderstorms will be isolated damaging wind gusts in excess of 58 mph. Thunderstorms should generally track from the west, toward the east at 25 to 35 mph. In addition, locally heavy rainfall will be possible with any thunderstorms. This may lead to localized flooding of poor drainage and urban areas, low lying areas and small streams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Oct 2, 2:18 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Albany NY
218 PM EDT TUE OCT 2 2018
NYZ040-047>049-051-052-058-021900-
Eastern Albany-Eastern Schenectady-Western Greene-Schoharie-Western
Schenectady-Montgomery-Western Albany-
218 PM EDT TUE OCT 2 2018
...HEAVY RAIN SHOWERS WILL AFFECT SOUTHWESTERN SCHENECTADY...
WESTERN ALBANY...SCHOHARIE AND SOUTHERN MONTGOMERY COUNTIES...
At 217 PM EDT, heavy rain showers were located over Richmondville,
or near Cobleskill, moving east at 35 mph.
These showers will be near...
Cobleskill around 230 PM EDT.
Breakabeen around 235 PM EDT.
Middleburgh, Schoharie and Central Bridge around 240 PM EDT.
Berne around 255 PM EDT.
Altamont around 300 PM EDT.
Other locations impacted by these showers include Charleston, East
Berne, Beekman Corners, West Richmondville, Shoefelt Corners,
Rockwell Corners, West Berne, Huntersland, Engleville and Young
Corners.
This Includes Interstate 88 between exits 20 and 25.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4288 7402 4244 7401 4243 7403 4241 7403
4241 7457 4242 7462 4252 7471 4262 7463
4274 7467 4279 7467 4283 7465 4286 7476
4287 7476
TIME...MOT...LOC 1817Z 271DEG 30KT 4265 7458
FrugisThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 2:18 PM EDT | Special Weather Statement | ALY | Schenectady, Schoharie | 42 min |
| Oct 2, 2:41 PM EDT | Tornado Warning | ALY | Dutchess | 19 min |
| Oct 2, 3:37 PM EDT | Areal Flood Advisory | ALY | Dutchess | 113 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.